Flash Flood, Campbell
- When
- April 30, 5:48 PM EST to 8:00 PM EST
- Where
- Campbell County, Duff
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
Flash flooding was reported by the sheriff's office along Davis Creek affecting the Duff, Catula, Russell Fork, Peabody and Habersham communities. Roads were blocked by water with numerous mudslides reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Flash flooding was reported by the sheriff's office along Davis Creek affecting the Duff, Catula, Russell Fork, Peabody and Habersham communities. Roads were blocked by water with numerous mudslides reported. An older lady was evacuated from her trailer home, and a car was washed away with no one found inside the vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 2:20 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED APR 30 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT WED APR 30 2003 ONGOING CONVECTION IN THE APPS LIKELY TO SPREAD OUTFLOW BOUNDARIES INTO THE VALLEY THIS EVENING...LEADING TO FURTHER THUNDERSTORM DEVELOPMENT. WE HAVE HAD SOME MINIMAL SEVERE WEATHER WITH SOME OF THE STORMS SO FAR...AND EXPECT TO GET A FEW MORE MINIMAL REPORTS OVER THE NEXT SEVERAL HOURS. CONDITIONS LARGELY UNCHANGED TOMORROW...WITH TEMPS MAYBE A DEGREE OR TWO LOWER...BUT STILL WARM. WILL STILL BE HUMID AS WELL. NEXT REAL SYSTEM TO AFFECT THE AREA FRIDAY AS FRONT PASSES THROUGH...LEADING TO THE BEST CHANCES FOR SHOWERS AND STORMS. PRECIPITATION WILL CONTINUE INTO FRIDAY NIGHT BEFORE TAPERING OFF EARLY SATURDAY. CHA 61 82 61 81 / 30 40 40 60 TYS 60 80 60 78 / 40 40 40 60 TRI 56 78 56 75 / 40 40 40 60 OQT 60 80 60 77 / 40 40 40 60 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1025 AM EDT TUE APR 30 2003 INTERESTING VORT MAX AT LOW LEVELS MOVING THROUGH KY AT THIS TIME. WE MAY FEEL SOME INFLUENCE FROM THIS OVER THE NEXT SEVERAL HOURS. THE SOUTHERN EXTENT OF THIS FEATURE APPEARS TO BE ENHANCING CU FIELD OVER THE CUMBERLAND PLATEAU. THIS WILL LIKELY BE THE AREA OF INITIAL CONVECTIVE DEVELOPMENT TODAY...MUCH LIKE YDAY. WE WILL ALSO SEE ACTIVITY FIRE OVER THE APPS TODAY. MOTION OF THE STORMS WILL BE TOWARD THE NORTHEAST AT ABOUT 15 MPH..SO ACTIVITY WILL BE SLOW TO DEVELOP IN THE VALLEY...AGAIN...MUCH LIKE YDAY. HOWEVER...OUTFLOW BOUNDARIES WILL END UP HELPING TO FIRE THE CONVECTION IN THE VALLEY. WITH ALL THE MOISTURE AND GREAT HEATING ALREADY OCCURRING...AS WELL AS CAPES INTO THE 1500 TO 2500 RANGE...WILL SEE STRONG STORMS. SOME WILL LIKELY PUSLE BRIEFLY TO SEVERE LEVELS...WITH STRAIGHT LINE WINDS AND HAIL TO 1 INCH POSSIBLE. TEMPS SEEM ON TRACK SO FAR AND WILL ISSUE UPDATE SIMPLY TO REMOVE MORNING WORDING FOR FOG. MAY ALSO MAKE SOME MINOR TWEAKS TO SKY COVER. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 343 AM EDT WED APR 30 2003 SHORT-TERM WILL INCLUDE PATCHY DENSE FOG. SATELLITE SHOWS A WEAKENING MCS OVER KY AND NORTHERN SECTIONS OF MID-TENNESSEE. HOWEVER...A MCV REMAINS AND IS PROGGED TO MOVE ACROSS KY/VA/TN AREA LATER TODAY. ALSO...PLENTY OF LEFT OVER BOUNDARIES OVER THE FORECAST AREA WILL HELP FOCUS CONVECTION TODAY. DEPENDING HOW MUCH LEFT OVER DEBRIS CLOUDS REMAINS OVER THE REGION TODAY... AIRMASS COULD ONCE AGAIN BECOME QUITE UNSTABLE. ANOTHER ROUND OF PULSE/MUTI-CELL SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WET-BULB ZEROS WILL BE NEAR 10,000 FEET...SO LARGE HAIL WILL ONCE AGAIN BE MAIN PROBLEM AS WELL AS HEAVY RAINS. STORM MOTIONS WILL BE SLOW SO ISOLATED FLASH FLOODING A POSSIBILITY. WILL INCLUDE THIS INFO WITHIN THE HWO. FOR TONIGHT...CONVECTION ENDS WITH PATCHY FOG LIKELY. SOME DENSE FOG ALSO POSSIBLE...ESPECIALLY OVER AREAS OF RECENT RAINS. FOR THURSDAY...MAIN LIFT FOR CONVECTION WITH BE TERRAIN...SO WENT WITH HIGHEST POPS MOUNTAINS. ISOLATED SEVERE WILL ONCE AGAIN BE A CONCERN WITH HEIGHT OF WET BULB ZERO BETWEEN 9-10 KFT. FOR THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL APPROACH THE AREA THEN MOVE ACROSS DURING THE DAY. A GOOD BET OF SEEING WIDESPREAD CONVECTION WITH FROPA WITH DIFLUENCE ALOFT NOTED. WILL GO WITH LIKELY POPS...BUT WOULD NOT BE SUPRISED WITH SEE CAT COVERAGE. ALSO...ANOTHER DAY OF SEVERE WEATHER POSSIBLE DEPENDING ON AMOUNTS OF INSTABILITY. FCSTID = 15 CHA 84 62 85 60 / 50 20 30 30 TYS 80 61 83 61 / 60 30 30 30 TRI 78 57 80 56 / 60 30 30 30 OQT 79 60 83 60 / 60 30 30 30 DH ********************************************************************* EVENING FORECAST DISCUSSION 1035 PM EDT TUE APR 29 2003 UPDATED...BASED ON QUICK LOOK AT NEW MODEL RUNS. WILL LET LOW POPS LINGER INTO THE OVERNIGHT HOURS. EXPECTING SEVERAL BOUNDARIES AND GOOD INSTABILITY ON WED WILL UP POPS TO 50 AREA WIDE. QUICK TEXT UPDATE SHORTLY SOON FOLLOWED BY UPDATED GRIDS. ISOLATED SEVERE STORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. WILL SEND LATE UPDATE TO REMOVE THUNDERSTORMS AND REDUCE WINDS. MAY ALSO UP MILD OVERNIGHT TEMPS. SON
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 439 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF SCATTERED THUNDERSTORMS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS WILL BE THE MAIN CONCERN. ALSO...LOCALLY HEAVY RAINFALL COULD PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING WITH LARGE HAIL... DAMAGING DOWNBURST WINDS AND HEAVY RAINFALL BEING THE MAIN CONCERN. A COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED BOTH THURSDAY AND FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM MURPHY NC 0.75 IN HAIL
04/30/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM TN 0.75 IN HAIL
04/30/03 POLK LOTS OF 0.75 INCH HAIL
NEAR THE NORTH CAROLINA
BORDER IN RURAL
AREAS.
REPORTED BY POLK
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM ERWIN TN 0.75 IN HAIL
04/30/03 UNICOI REPORTED BY UNICOI COUNTY
911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM DUCKTOWN TN 1.00 IN HAIL
04/30/03 POLK ABOUT 10 MILES WEST
DUCKTOWN.REPORTED BY POLK
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WARTBURG TN 1.00 IN HAIL
04/30/03 MORGAN 8 MILES WEST OF
WARTBURG.REPORTED BY
MORGAN COUNTY 911.
0500 PM WARTBURG TN WIND DAMAGE
04/30/03 MORGAN TREES DOWN 8 MILES WEST
OF WARTBURG. REPORTED BY
MORGAN COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM COPPERHILL TN 0.75 IN HAIL
04/30/03 POLK QUARTER SIZE HAIL FELL IN
EASTERN POLK NEAR
COPPERHILL. REPORTED BY
STORM SPOTTER.The Knoxville radar (KMRX), 72 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348251.